Drug-Induced Corneal Complications
Drug-induced corneal complications can be categorized by histological layer:
Drug classes include:
While topically administered drugs have a direct effect on corneal layers, systemically-administered drugs reach the cornea via the tear film, aqueous humor, and limbal vasculature and cause complications. Pathology is caused by deposition or direct cytotoxicity. Manifestation of corneal disease may foreshadow that of retinal disease.
Drugs associated with vortex keratopathy:
- Amiodarone (class III antiarrhythmic drug)
- Effects 98% of patients on doses 200-300 mg a day or greater.
- bilaterally with whorled, golden-brown deposits on the cornea
- In vivo confocal microscopy has shown hyperreflective cells in the epithelial layer of the cornea in patients taking amiodarone.
- Cornea clears 3-20 months after cessation.
- Aminoquinolones (chloroquine, hydroxychloroquine, amodiaquine, quinacrine, tafenoquine)
- Gentamicin (Subconjunctival)
- Monobenzone (topical skin ointment)
- Perhexiline maleate
- Associated with papilledema.
- Uncommon, more likely to develop stromal deposits.
- 33% of patients on high doses.
- Tilorone hydrochloride
- Associated with retinal toxicity (maculopathy, peripheral retina pigmentation, arteriolar narrowing, peripheral visual field defect).
Topical anesthetics prevent migration and division of epithelial cells, damage microvilli, and disrupt cellular-adherence.
Rho-associated protein kinase inhibitor used for reduction of elevated intraocular pressure can cause bullae in the corneal epithelium and often presents in a reticular pattern. Etiology remains unclear, but a change in the structure of corneal epithelial cells (CEC) and arrangements of cytoskeleton has been suggested in some studies. Usually, epithelial edema is been reported to resolve within 2-4 weeks of discontinuation of this medication. 
Corneal stromal deposition can occur via the aqueous humor, limbal vasculature, and tear film. Deposits may be pigmented, refractile, or crystalline.
- Gold (chrysiasis)
- Immunoglobulins (exogenous)
- Corneal deposits typically appear after deposition in the anterior lens capsule.
- Retinoids (Isoretinoin)
- Fine, diffuse gray deposits in the superficial stroma centrally and peripherally.
- Silver (Argyrosis)
Phenothiazines (chlorpromazine, thioridazine)
Systemic administration of gold salts can result in gold deposits predominantly in the posterior stroma. Deposits can disappear within months of cessation or persist for years . The deposits are both intracellular and extracellular and are not associated with inflammation.
Stellate, refractile endothelial deposits are associated with rifabutin. Pathogenesis is attributed to high lipid solubility. It accumulates in aqueous humor and undergoes trans-endothelial transport.
Depositional disease categorized by corneal layer.
- Hollander DA, Aldave AJ. Drug-induced corneal complications. Curr Opin Ophthalmol. 2004 Dec;15(6):541-8. doi: 10.1097/01.icu.0000143688.45232.15. PMID: 15523201.
- Sahyoun J, Sabeti S, Robert M. Drug-induced corneal deposits: an up-to-date review. BMJ Open Ophthalmology 2022;7:e000943. doi: 10.1136/bmjophth-2021-000943
- Raizman MB, Hamrah P, Holland EJ, Kim T, Mah FS, Rapuano CJ, Ulrich RG. Drug-induced corneal epithelial changes. Surv Ophthalmol. 2017 May-Jun;62(3):286-301. doi: 10.1016/j.survophthal.2016.11.008. Epub 2016 Nov 24. PMID: 27890620.
- Wisely CE, Liu KC, Gupta D, Carlson AN, Asrani SG, Kim T. Reticular Bullous Epithelial Edema in Corneas Treated with Netarsudil: A Case Series. Am J Ophthalmol. 2020;217:20-26.